Codeine and Breastfeeding

Safety for Your Breastfed Baby When You Take Medications Containing Codeine

Models pose as mother and baby
Codeine is not the safest form of pain relief when breastfeeding. David Tipling / Getty Images

New Moms want to know if codeine and breastfeeding are a safe combination. Codeine is an opiate that is used in pain medications. Opiates are drugs that are derived from the opium poppy, and range from some of the most addictive painkillers such as codeine, oxycodone, and fentanyl to illicit drugs, such as heroin. Over-use of any of the opiate drugs can lead to addiction and Opioid Use Disorder. In their pure forms, they have similar effects and carry similar risks to babies through breastfeeding.

However, the official recommendations regarding their use by breastfeeding mothers varies, based on research, the lifestyle issues of women using each substance, and the likelihood that mothers will be able to control their intake of the drug -- whether through self-control of their dosage, or through knowing the actual ingredients of what they are taking.

Codeine

Codeine is available in various formulations as over-the-counter painkillers, cough syrups, or, most commonly in breastfeeding mothers, as prescription painkillers following delivery or a c-section.

While codeine has traditionally been considered safe for breastfeeding mothers, it is known that the drug is converted into morphine, which is transmitted through the breastmilk to the baby, and this can lead to depression of the central nervous system and apnea, which can -- in rare cases -- be fatal. More research is needed to determine the safety of codeine in breastfed babies, and there is also some confusion among physicians about what a high dose for an infant actually is.

Although physicians often prescribe codeine and codeine combined with acetaminophen for treating pain following childbirth, several studies have shown that ibuprofen is as effective in managing pain, and results in fewer side effects. Despite the perception that codeine is a "stronger" drug, it is in fact simply more hazardous for mother and baby.

In addition, ibuprofen is currently considered to be the safest analgesic medication to use during breastfeeding.

Tip: If you need pain relief following childbirth, ibuprofen is a safer choice when breastfeeding, and is as effective as codeine. Your doctor may not be aware of this.

If You Have a History of Opiate Use

Another reason to avoid codeine is that if you have a past history of heroin use, or use of another opiate drug, codeine could increase the risk of a relapse. In addition, it might not be effective at the doses recommended, because of your previous tolerance to a similar type of drug. Taking more of the drug than prescribed when breastfeeding will expose your baby to higher doses as well, increasing the risk.

Tip: If you have previously used heroin or other opiates, you should avoid prescription opiates, including codeine. If you don't want to discuss your past drug use with your doctor, simply tell them that you aren't comfortable taking opiate narcotics and would prefer a different type of painkiller.

When Codeine is the Only Option

You may require codeine if you are not able to take ibuprofen or acetaminophen. If, after exploring other options, codeine seems like the best choice, you need to be careful to monitor the effects on yourself and your baby, as no one else will be observing you both, 24/7.

Research indicates that a minority of mothers convert more codeine to morphine in their bodies, putting their babies at higher risk of side effects or even death. Babies are more sensitive to the effects of opiates than are older children or adults. Usually, your breastfed baby's central nervous system side effects will mirror your own.

Tip: If you feel groggy or drowsy from the medication, or if your baby doesn't feed well, doesn't wake up to be fed, does not gain weight, or is limp, take the baby to be checked out by your doctor.

What Increases the Risk

Some circumstances can increase the risk to your baby. Your baby will process the morphine that is produced by the body from codeine much more slowly than you do, so repeatedly breastfeeding while you have codeine in your system can cause a build-up of morphine in the baby's system, increasing the risk. The risk is significantly heightened after four days of codeine use.

As with other over the counter medications, some people metabolize codeine at different rates. When a mother is an "ultrarapid metabolizer," she produces much more morphine when taking codeine than most people do. In this situation, newborns might be exposed to toxic levels of morphine when breastfeeding. This risk can be reduced by discontinuing codeine after two to three days of use and being aware of symptoms of potential opioid toxicity in both yourself and your baby.

Women who convert more codeine to morphine have a duplication of the gene encoding for cytochrome P450 2D6. This genetic predisposition can be detected by a genetic test that is available on the market, although not usually in hospitals.

Tips:

  • If you have no choice but to take codeine for an extended period, breastfeed your baby before taking your medication, alternate between breastfeeding and bottle feeding to give the baby a chance to process the morphine from your breastmilk, and give your baby a complete break from breastmilk containing codeine every two to three days.
  • Newborn babies are often very sleepy, and new mothers are often exhausted, but try and sense the difference between genuine fatigue, and drug-induced grogginess in yourself and your baby -- for example, if your baby is hard to arouse, and continues to seem sleepy and lacks alertness once awake. When in doubt, err on the side of caution.
  • If you are concerned about over-producing morphine from codeine, ask your doctor about genetic testing. Although all women, including those taking medication, are encouraged to breastfeed because of the health benefits of breastfeeding, bottle feeding is always an option, and can be done using donated breastmilk.

Sources:

American Academy of Pediatrics "Policy Statement: Breastfeeding and the Use of Human Milk." Pediatrics 129:e827-e841.

Koren, G. "Morphine in breast milk: Response." Can Fam Physician 53:1005-1006. 2007.

Maaliki, H. & Church, L. "Which is better for the management of postpartum perineal pain: ibuprofen or acetaminophen with codeine?" Journal of Family Practice 51:207, 2002.

Madadi, P., Koren G, Cairns J, Chitayat D, Gaedigk A, Leeder JS, et al. "Safety of codeine during breastfeeding. Fatal morphine poisoning in the breastfed neonate of a mother prescribed codeine." Can Fam Physician 53:33-5. 2007.

Madadi, P., Moretti, M., Djokanovic, N., Bozzo, P., Nulman, I., Ito, S. & Koren, G. "Guidelines for maternal codeine use during breastfeeding." Can Fam Physician 55:1077-1078. 2009.

Madadi1, P., Ross, C., Hayden, M., Carleton, B., Gaedigk, A., Leeder, J. and Koren, G. "Pharmacogenetics of Neonatal Opioid Toxicity Following Maternal Use of Codeine During Breastfeeding: A Case–Control Study." Clinical pharmacology & Therapeutics 85:31-35. 2009.

Mitchell, J. "Use of cough and cold preparations during breastfeeding." Journal of Human Lactation 15:347-9. 1999.

Peter, E., Janssen, P., Grange, C., Douglas, M. "Ibuprofen versus acetaminophen with codeine for the relief of perineal pain after childbirth: a randomized controlled trial." CMAJ 165:1203-1209. 2001.

Young, M. "Morphine in breast milk." Can Fam Physician 53:1005. 2007.

Continue Reading